Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 77, NWS Melbourne, FL

October 23, 20066 counties in Florida

NWS Melbourne, FL issued this red flag warning at Oct 23, 2006, 5:55 AM EDT for 6 counties in Florida. It took effect at Oct 24, 2006, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2006, 5:55 AM EDT (09:55 UTC)
In effect from
Oct 24, 2006, 11:00 AM EDT
Expired
Oct 24, 2006, 8:00 PM EDT
In force
9 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2006-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2006-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 230955
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
555 AM EDT MON OCT 23 2006

...A STRONG COLD FRONT WILL PASS THROUGH CENTRAL FLORIDA EARLY
MONDAY BRINGING A VERY DRY AIRMASS TO THE REGION TUESDAY...

FLZ041-044>047-053-054-058-059-064-141-144-147-232200-
/O.UPG.KMLB.FW.A.0059.061024T1500Z-061024T2000Z/
/O.NEW.KMLB.FW.W.0077.061024T1400Z-061024T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
555 AM EDT MON OCT 23 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM EDT TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS WILL MOVE INTO EAST CENTRAL FLORIDA OVERNIGHT.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 35% BY MIDDAY
TUESDAY AND SHOULD CONTINUE FOR MOST OF TUESDAY AFTERNOON. IN
ADDITION...STEADY NORTHWEST WINDS THROUGHOUT THE DAY WILL FURTHER
ENHANCE THE THREAT. THE FIRE WEATHER WATCH THAT WAS IN EFFECT FOR
THE AREA HAS BEEN UPGRADED TO A RED FLAG WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

BRAGAW
3 follow-up statements
000 
WWUS82 KMLB 231842
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
242 PM EDT MON OCT 23 2006

...MUCH DRYER AIR IN PLACE OVER CENTRAL FLORIDA TUESDAY AND INTO
WEDNESDAY WILL CREATE A FIRE WEATHER DANGER...

FLZ041-044>046-053-144-240900-
/O.NEW.KMLB.FW.A.0060.061025T1500Z-061025T2200Z/
/O.EXT.KMLB.FW.W.0077.061024T1500Z-061024T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
242 PM EDT MON OCT 23 2006

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 6 PM EDT
TUESDAY...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

 A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY.
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS NOW IN EFFECT FROM 11 AM WEDNESDAY
MORNING THROUGH WEDNESDAY AFTERNOON.

A VERY DRY AIRMASS WILL MOVE INTO EAST CENTRAL FLORIDA OVERNIGHT.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 35% BY MIDDAY
TUESDAY AND SHOULD CONTINUE FOR MOST OF TUESDAY AFTERNOON. IN
ADDITION...STEADY NORTHWEST WINDS THROUGHOUT THE DAY WILL FURTHER
ENHANCE THE THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ047-054-058-059-064-141-147-240900-
/O.EXT.KMLB.FW.W.0077.061024T1500Z-061024T2200Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
242 PM EDT MON OCT 23 2006

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 6 PM EDT
TUESDAY...

THE RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY.

A VERY DRY AIRMASS WILL MOVE INTO EAST CENTRAL FLORIDA OVERNIGHT.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 35% BY MIDDAY
TUESDAY AND SHOULD CONTINUE FOR MOST OF TUESDAY AFTERNOON. IN
ADDITION...STEADY NORTHWEST WINDS THROUGHOUT THE DAY WILL FURTHER
ENHANCE THE THREAT. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER
OCCURRING NOW... OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

JP
000 
WWUS82 KMLB 240918
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
518 AM EDT TUE OCT 24 2006

...MUCH DRIER AIR IN PLACE OVER CENTRAL FLORIDA TUESDAY AND INTO
WEDNESDAY WILL CREATE A FIRE WEATHER DANGER...

FLZ041-044>046-053-144-242130-
/O.EXT.KMLB.FW.W.0077.061024T1500Z-061025T0000Z/
/O.EXT.KMLB.FW.A.0060.061025T1600Z-061025T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
518 AM EDT TUE OCT 24 2006

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FIRE WEATHER WATCH NOW IN EFFECT WEDNESDAY AFTERNOON...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NOW IN EFFECT
WEDNESDAY AFTERNOON. 

A VERY DRY AIRMASS WILL MOVE INTO EAST CENTRAL FLORIDA OVERNIGHT.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 35% LATE THIS
MORNING AND SHOULD CONTINUE FOR MOST OF THE AFTERNOON. IN
ADDITION...STEADY NORTHWEST WINDS THROUGHOUT THE DAY WILL FURTHER
ENHANCE THE THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE BETWEEN 24 AND 72 HOURS.

$$

FLZ047-054-058-059-064-141-147-242130-
/O.EXT.KMLB.FW.W.0077.061024T1500Z-061025T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
518 AM EDT TUE OCT 24 2006

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING. 

A VERY DRY AIRMASS WILL MOVE INTO EAST CENTRAL FLORIDA OVERNIGHT.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 35% LATE THIS
MORNING AND SHOULD CONTINUE FOR MOST OF THE AFTERNOON. IN
ADDITION...STEADY NORTHWEST WINDS THROUGHOUT THE DAY WILL FURTHER
ENHANCE THE THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$
000 
WWUS82 KMLB 250011
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
811 PM EDT TUE OCT 24 2006

...MUCH DRIER AIR IN PLACE OVER CENTRAL FLORIDA TUESDAY AND INTO
WEDNESDAY WILL CREATE A FIRE WEATHER DANGER...

FLZ041-044>046-053-144-251000-
/O.EXP.KMLB.FW.W.0077.000000T0000Z-061025T0000Z/
/O.CON.KMLB.FW.A.0060.061025T1600Z-061025T2200Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
811 PM EDT TUE OCT 24 2006

...RED FLAG WARNING HAS EXPIRED...
...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT WEDNESDAY AFTERNOON. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS...LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A
COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG WINDS...ARE
POSSIBLE DURING THE WATCH PERIOD.

$$

FLZ047-054-058-059-064-141-147-250115-
/O.EXP.KMLB.FW.W.0077.000000T0000Z-061025T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA-NORTHERN BREVARD-
811 PM EDT TUE OCT 24 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Oct 23, 4:10 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 23, 4:10 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
410 AM EDT MON OCT 23 2006

.DISCUSSION...

...COLD FRONT TO USHER IN A MUCH COOLER AIRMASS THIS
AFTERNOON...TONIGHT AND TUESDAY...

CURRENT...
07Z SFC ANLYS PLACED COLD FRONT JUST EDGING INTO THE NRN CWA. IT
APPEARS AS THOUGH A WEAK PRE-FRONTAL TROUGH IS LOCATED AHEAD OF THE
FRONT...RUNNING ROUGHLY FM VRB NEWD INTO THE ATLC. BASED UPON 3.9UM
IR IMAGERY...THERE LOOKS TO BE SOME UNDERRUNNING OF THE SHALLOW COOL
AIR MASS BENEATH MEAN FRONTAL MOISTURE BAND...WHICH IS INDUCING SOME
ISENTROPIC LIFT AND A LOW-MID BASED MOSTLY OVC LOW-BASED (FL012 TO
FL025) SC DECK FROM THE INITIAL WIND SHIFT LINE TO 100 MILES NWWD
INTO THE COLD AIR.

TODAY/TONIGHT...
FRONTAL BDRY WILL SURGE SWD THRU THE CWA TODAY...ENDING THE SPATE OF
DAYS WITH ABOVE NORMAL/NR RECORD TEMPS...BUT UNFORTUNATELY PASSING
THRU WITH LITTLE FANFARE PRECIP-WISE. SMALL CHC FOR SHRA LIMITED TO
SRN CWA...MAINLY DURING THE MORNING. COOL AND DRY AIR ADVECTION WILL
TAKE HOLD THRU THIS AFTN. MAX TEMPS WILL RUN >10F BELOW SUNDAYS
READINGS ACROSS THE NRN CWA...AND 5-10F BELOW ACROSS THE CTRL/SOUTH.

IF THOSE DEPARTURES ARENT A STARK ENOUGH CONTRAST...JUST WAIT UNTIL
TONIGHT. CONTINUED COOL AIR ADVECTION THRU TONIGHT WITH WDSPRD 40S
AND L50S ...WHICH MEANS MOST OF THE CWA WILL SEE MIN TEMPS A GOOD
20F BELOW THIS MORNINGS READINGS.

TUE-SUN...
STRONG CONTINENTAL RIDGE WILL BE THE DOMINANT WX FACTOR THROUGH
MIDWEEK...KEEPING THE FL PENINSULA UNDER THE INFLUENCE OF THE
APPROACHING COOL/DRY AIRMASS.  NIL POPS THRU 12Z THU.  MAX/MIN TEMPS
10-15F DEG BLO CLIMO THRU 12Z WED.  AIRMASS MODIFICATION WILL BEGIN
IN ERNEST ON WED AS THE RIDGE AXIS PUSHES OFF THE SE COAST.
RESULTING SFC/LOW LVL WINDS WILL CRANK AROUND TO AN ONSHORE
COMPONENT...ALLOWING TEMPS TO REBOUND BACK TO CLIMO BY THU AFTN.

PROGRESSIVE WX PATTERN OVER THE SRN TIER STATES WILL PUSH THE SFC
RIDGE WELL OFFSHORE BY DAYBREAK FRI.  MEANWHILE...A VERY STRONG
ZONAL H30-H20 JET EXTENDING FROM NRN JAPAN TO GULF OF ALASKA WILL
DIG ITS WAY INTO THE PAC NW BY DAYBREAK WED.  THIS JET WILL SPIN UP
THE NEXT MAJOR STORM SYSTEM OVER THE CENTRAL PLAINS...WHICH IN TURN
WILL PROVIDE THE NEXT FROPA FOR FL.  CURRENT GFS TIMING IS FOR A FRI
FROPA.  ONSHORE FLOW SHOULD HAVE SUFFICIENT TIME THU/FRI TO REPRIME
THE LCL AIRMASS WITH ENOUGH MOISTURE TO KEEP CHC/SCHC POPS IN THE
FCST THU NIGHT/FRI.

&&

.MARINE...
NW-NNW WIND SURGE WILL PUSH SEAS WELL INTO AND THEN WELL ABOVE SCA
CRITERIA BY TONIGHT. SEAS WILL BECOME EXTREMELY HAZARDOUS IN THE
GULF STREAM...WITH 10-12FT NOT OUT OF THE QUESTION.

AS THE SFC RIDGE BEHIND THE FRONT PUSHES TOWARD THE COAST...PGRAD
WILL RELAX OVER THE REGION...ALLOWING SFC WINDS TO DECREASE BACK TO
10-15KTS AS THEY CRANK AROUND TO THE NE.  NEVERTHELESS...THE STRONG
NRLY WIND SURGE BEHIND THE FROPA IS WILL GENERATE VERY HIGH
SEAS...WHICH WILL TAKE MOST OF TUE TO SETTLE DOWN.  EXPECT SCA
CONDITIONS AS LEAST THRU 12Z WED...WITH CAUIONARY CONDITIONS
CONTINUING TO 00Z THU.

&&

.CLIMATE...ODDLY ENOUGH...AFTER LISTING THE RECORD HIGHS FOR THE
PAST 4 DAYS...WILL NEED TO LIST RECORD LOWS...AS THEY WILL BE IN
JEOPARDY TUESDAY MORNING...SAVE FOR DAYTONA BEACH...WHICH ACTUALLY
SET THE RECORD FOR THE COLDEST TEMPERATURE EVER RECORDED IN THE
MONTH OF OCTOBER ON THAT DATE.

            RECORD LOWS FOR TUESDAY OCTOBER 24TH...

            DAYTONA BEACH (DAB)...39F (1937)*
            ORLANDO INTL (MCO)...53F (1999)
            MELBOURNE (MLB).......50F (1964)
            VERO BEACH (VRB)......56F (2005)

*DABS ALL-TIME RECORD LOW TEMPERATURE FOR THE MONTH OF OCTOBER.

&&

.AVIATION...
MVFR SC WILL SPREAD INTO THE NRN AERODROMES (DAB/SFB/MCO) ...THEN
REACHING THE SRN AERODROMES A FEW HRS LATER. SHOULD BE SHORT LIVED
(2-4HR) WITH THE CLOUD DECK LIFTING/BREAKING UP AS DEEPENING COLD
AIR LAYER WILL WIPE OUT THE WEAK UPGLIDE RESPONSIBLE FOR THESE
CLOUDS. AFT 18Z...DEEP LAYER COLD/DRY ADVECTION WILL WIPE THE SLATE
CLEAN.

&&

.FIRE WEATHER...
ALTHOUGH NO WATCHES/WARNING ARE IN EFFECT FOR TODAY...SUSTAINED
WINDSPEEDS WILL RISE TO AOA 15 MPH ACROSS MOST OF THE CWA BY THIS
AFTN...AND THERE MAY A COUPLE OF HRS OF RH BLO 40% ACROSS THE FAR
NRN CWA.

VERY DRY AIRMASS BEHIND THE APPROACHING COLD FRONT WITH H100-H70
MEAN RH VALUES AOB 30% OVER THE LWR MS VALLEY.  COUPLED WITH STRONG
NWLY WINDS THRU THE LYR...AND THE RESULTING DRY AIR ADVECTION
PATTERN SHOULD SEND RH VALUES WELL BLO 35% OVER ALL BUT THE
IMMEDIATE COAST.  COMBINED WITH SFC WINDS 15MPH...AND AN RFW SEEMS
TO BE A SLAM DUNK. WILL GO AHEAD AND LET THE FLAGS FLY ALL COUNTIES
ON TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  48  68  49 /  10   0   0   0
MCO  79  48  69  49 /  20   0   0   0
MLB  82  50  69  52 /  20   0   0   0
VRB  83  52  70  55 /  20   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM....BRAGAW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:42 PM EDTFire Weather WatchMLBLake, Orange, Osceola, Seminole, Volusia40 hr

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.